Goals of work: Monoclonal antibody (MoAb) treatments can result in severe infusion reactions. Managing infusion reactions in the outpatient setting introduces clinical and resource challenges for patients and providers, but there is little information regarding prevention, management, or outcomes of severe infusion reactions. This study represents one of the first attempts to describe the clinical consequences of severe infusion reactions associated with MoAb treatment.
Materials and methods: Clinic staff identified adults treated with rituximab, cetuximab, or bevacizumab who experienced a grade 3 or higher (severe) infusion reaction. Chart reviews from 19 oncology practice sites across the USA captured patient demographics, infusion reaction management procedures, and clinical outcomes.
Main results: With an average age of 62 years, the sample comprised of 76 patients who experienced a severe infusion reaction while receiving rituximab (n = 47), cetuximab (n = 24), and bevacizumab (n = 5). The most common pretreatment medications were acetaminophen and antihistamine in the rituximab group and corticosteroids (42%) in the cetuximab group. All cetuximab and the majority of rituximab severe infusion reactions occurred during the first cycle of therapy. Postinfusion reaction management typically included corticosteroids, oxygen, and intravenous fluids. Overall, 22% were hospitalized for a mean of 4 days (range = 2.0 to 6.0 days). Permanent discontinuation of MoAb therapy occurred after the majority of cetuximab (79 to 100%) related severe infusion reactions.
Conclusions: Severe infusion reactions are intensive events that present a serious challenge to patients and oncology practices. Efforts to prevent or reduce such reactions could be of great benefit.